Gariel C, Cogniat B, Desgranges FP et al.
British Journal of Anaesthesia 2018; 120 (3): 563-570
Aim of Study
To determine the incidence of medication errors in paediatric anaesthesia in a university paediatric hospital, and to identify their characteristics and potential predictive factors.
Design and Location
Prospective study, conducted between November 3, 2015 and January 31, 2016, performed in a large university paediatric hospital in Lyon, France. Children aged <18 yr undergoing general anaesthesia took part in the study
Anaesthetic team: senior anaesthetist and a nurse anaesthetist. Nurse anaesthetist prepared the drugs according to senior anaesthetist’s prescription. No prefilled syringes used. Labelling according to international colour coding. Nurse and senior anaesthetists both could manage the airway, insert peripheral venous access and inject drugs.
Senior anaesthetist completed incident form before discharge of the patient from the recovery room. Incident forms: designed to elicit both voluntary and anonymous responses as to the occurrence or not of a medication error, type of medication error, drug involved, member of the team responsible, place the medication error occurred, mechanisms of the error, and its consequences.
Study population was divided into two groups according to occurrence (Medication error group) or not (No medication error group) . Univariate and multivariate logistic regression analyses were used to identify variables associated with occurrence of at least one medication error, producing odds ratios (OR) with 95% CI.
Forty errors were reported in 37 children out of 1400. Three forms reported two errors during the same case. Rate of anaesthesia with at least one medication error: 2.6% ( 1/38 anaesthetic procedures ). Incorrect dose was the most frequently reported error related to inappropriate rate of infusion or inadequate communication within the anaesthetic team. Common contributing factor:disturbance during anaesthetic procedure. Duration of operating room time >120 min: the only factor independently associated with increased risk for medication error.
Higher incidence of medication errors has been reported in children than adults. 1/4 of incorrect doses were related to problems with drug dilution. Younger age could be associated with increased risk for clinical consequences related to medication errors, as dose errors are more likely to lead to adverse events in low weight children.
- Reducing different dilution numbers
- Protocol use
- Preparation and administration by same person
- Colour-coded labelling
- Double checking
- Prefilled syringes – cost saving
- Appropriate working conditions
Stated Limitations from the Study
- Single – institution study, exclusively paediatric surgical centre
- Voluntary reporting – might underestimate error incidence
- Drugs administered – not recorded on forms
- Focused on medication administration errors only
Discussion from Journal Club Meeting
Discussed about the importance of drug labelling according to international colour coding. The incidence of error was considered surprisingly high for a big and exclusively paediatric hospital and wondered what the incidence might be in our hospital in a similar study. Finally, discussed whether the true results may have been different, as the error reporting was voluntary.
Summary by Dr D Mania. Journal Club Meeting 19 April 2018.